Alert archive / Kansas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 153, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at May 8, 2002, 8:52 PM CDT for Labette County, Kansas. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 8, 2002, 8:52 PM CDT (01:52 UTC)
- Expired
- May 8, 2002, 9:45 PM CDT
- In force
- 53 min
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
County Labette County, KS
The radar
The Tulsa radar (KINX), 123 km from the middle of the area, began a volume at 01:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 8, 8:00 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 1.9 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1675 J/kg
- Mixed-layer CIN
- -36 J/kg
- Mixed-layer LCL
- 811 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 285 m²/s²
- 0-3 km storm-relative helicity
- 375 m²/s²
- Significant tornado parameter
- 2.9
- Supercell composite
- 13.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KICT 090152 SVRICT KSC099-090245- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 851 PM CDT WED MAY 8 2002 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LABETTE COUNTY IN SOUTHEAST KANSAS * UNTIL 945 PM CDT. * AT 851 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER INDEPENDENCE...OR ABOUT 13 MILES NORTH OF COFFEYVILLE...MOVING EAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR MOUND VALLEY AROUND 915 PM CDT... NEAR ALTAMONT AROUND 925 PM CDT... 7 MILES SOUTH OF PARSONS AROUND 930 PM CDT... THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF PENNIES... WINDS UP TO 60 MILES AN HOUR... VERY HEAVY RAINFALL...WHICH MAY CAUSE LOCALIZED FLOODING... THE STORM HAS A HISTORY OF PRODUCING LARGE HAIL. SEEK A STURDY SHELTER IMMEDIATELY REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR LABETTE COUNTY UNTIL 945 PM CDT. LAT...LON 3736 9550 3712 9549 3713 9513 3736 9515 /CARUSO NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 6:45 PM CDT, 2 hours 7 minutes earlier.
Area forecast discussion, May 8, 6:45 PM CDT, 2 hours 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 645 PM CDT WED MAY 8 2002 UPDATE... UPPER WAVE IS EVIDENT BY AREA OF HIGH BASE CONVECTION ACROSS SE COLO AT THIS TIME. CONVECTIVE CLUSTER ACROSS SOUTH CENTRAL KANSAS WILL REMAIN STATIONARY WITH EXCESSIVE RAINS A MAJOR THREAT ACROSS SUMNER COUNTY. APPEARS THAT THROUGH 03Z MESOSCALE FORCING WILL INCREASE ALLOWING A GRADUAL INCREASE IN THE COVERAGE AND INTENSITY OF THE ONGOING STORMS. IT SHOULD ALSO ALLOW THE COMPLEX TO BECOME MORE PROGRESSIVE WITH A SQUALL LINE EXPECTED EAST OF THE TURNPIKE BY THAT TIME. .ICT...FLOOD WATCH TONIGHT FOR ZONES KSZ069>072...KSZ092>096...KSZ098>100.
In the hours before
Special weather statement, May 8, 5:55 PM CDT, 2 hours 57 minutes before
KSZ049>051-067-082-082310-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
555 PM CDT WED MAY 8 2002
...PORTIONS OF TORNADO WATCH NUMBER 254 CANCELLED...
TORNADO WATCH NUMBER 254 WILL BE CANCELLED FOR THE FOLLOWING
COUNTIES...
IN CENTRAL KANSAS...
SALINE RICE
MCPHERSON
IN SOUTH CENTRAL KANSAS....
RENO KINGMAN
A COLD FRONT MOVING SOUTHEAST ACROSS THE AREA HAS ENDED THE THREAT
FOR TORNADOES ACROSS THE ABOVE COUNTIES.Special weather statement, May 8, 6:53 PM CDT, 1 hour 59 minutes before
KSZ052-068-090004-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
653 PM CDT WED MAY 8 2002
...PORTIONS OF TORNADO WATCH NUMBER 254 CANCELLED...
TORNADO WATCH NUMBER 254 WILL BE CANCELLED FOR THE FOLLOWING
COUNTIES...
IN CENTRAL KANSAS...
MARION
IN SOUTH CENTRAL KANSAS....
HARVEY
A COLD FRONT MOVING SOUTHEAST ACROSS THE AREA HAS ENDED THE THREAT
FOR TORNADOES ACROSS THE ABOVE COUNTIES.Special weather statement, May 8, 8:00 PM CDT, 52 minutes before
KSZ053-069>072-083-091>096-098>100-090115-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
800 PM CDT WED MAY 8 2002
...TORNADO WATCH 254 WILL BE ALLOWED TO EXPIRE...
TORNADO WATCH NUMBER 254 WILL BE ALLOWED TO EXPIRE FOR THE FOLLOWING
COUNTIES...
IN SOUTH CENTRAL KANSAS....
HARPER SUMNER SEDGWICK
BUTLER COWLEY GREENWOOD
ACROSS SOUTHEASTERN KANSAS...
TORNADO WATCH 254 WILL BE REPLACED BY A SEVERE THUNDERSTORM WATCH
259 FOR THE FOLLOWING COUNTIES...
ELK CHAUTAUQUA WOODSON
WILSON MONTGOMERY
SEVERE THUNDERSTORM WATCH 254 ALSO INCLUDES ALLEN...NEOSHO...AND
LABETTE COUNTIES UNTIL 2 AM.The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 7:11 PM CDT | Severe Thunderstorm Warning | ICT | Sumner | 64 min |
| May 8, 7:29 PM CDT | Severe Thunderstorm Warning | ICT | Elk | 61 min |
| May 8, 7:38 PM CDT | Severe Thunderstorm Warning | ICT | Chautauqua | 67 min |
| May 8, 8:06 PM CDT | Tornado Warning | ICT | Chautauqua | 54 min |
| May 8, 8:20 PM CDT | Severe Thunderstorm Warning | ICT | Montgomery | 55 min |
| May 9, 1:17 AM CDT | Flash Flood Warning | ICT | Labette | 6 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.